Get access

Prophylactic treatment for hypertension and seizure in a case of allogeneic hematopoietic stem cell transplantation after posterior reversible encephalopathy syndrome

Authors


Tetsuhiro Fukuyama, MD, Department of Pediatrics, Shinshu University School of Medicine, 3-1-1, Asahi, Matsumoto, 390-8621, Japan
Tel.: +81 263 37 2642
Fax: +81 263 37 3089
E-mail: fukuyama@shinshu-u.ac.jp

Abstract

Fukuyama T, Tanaka M, Nakazawa Y, Motoki N, Inaba Y, Higuchi T, Koike K. Prophylactic treatment for hypertension and seizure in a case of allogeneic hematopoietic stem cell transplantation after posterior reversible encephalopathy syndrome. Pediatr Transplantation 2011: 15: E169–E173. © 2010 John Wiley & Sons A/S.

Abstract:  A six-yr-old boy developed PRES after induction chemotherapy for the relapse of acute lymphoblastic leukemia. Two months after PRES, he underwent BMT from an unrelated HLA-mismatched donor. There were many risk factors for PRES in the BMT including the long-term use of FK506 and methylprednisolone, grade III graft-versus-host disease, thrombotic microangiopathy, and sepsis. Prophylactic treatment for hypertension with nicardipine in conjunction with close monitoring of the magnesium level and the use of valproic acid might be an effective management approach to prevent post-transplant PRES.

Ancillary